Risk of upper gastrointestinal bleeding with oral bisphosphonates and non steroidal anti-inflammatory drugs: a case-control study


    loading  Checking for direct PDF access through Ovid

Abstract

SUMMARYBackgroundGastrointestinal injuries including gastric ulcers have been reported with oral bisphosphonate therapy. However, the risk of the more serious upper gastrointestinal bleeding (UGB) especially in the community setting with these drugs remains unknown. Similarly, the risk of UGB among users of both bisphosphonates and non steroidal anti-inflammatory drugs (NSAIDs) in the community is also unknown.AimTo explore the risk of more serious UGB among users of bisphosphonates and the risk of UGB among users of both bisphosphonates and NSAIDs in the community.MethodsWe conducted a case-control study within a cohort of Quebec residents who had received a revascularization procedure from 1995 to 2004. Cohort members were followed up from the date of their first procedure until the earliest of: (1) study outcome, (2) date of death or (3) end of health care coverage. Cases were defined as those with the first diagnosis of a UGB. For each case, 20 controls were selected and matched to the cases by index date, age and cohort entry. Adjusted odds ratios for current use of bisphosphonates, NSAIDs and co-therapy of both drugs were computed.ResultsWithin the initial cohort, 3253 incident cases of UGBs and corresponding 65 060 matched controls were identified. The adjusted odds ratio (OR) for UGB by current users of bisphosphonates was 1.01 (95% CI, 0.72–1.43). Current NSAID use was associated with an increased risk of UGB OR = 1.75; 95% CI, 1.53–1.99. The OR for use of bisphosphonates and NSAIDs was elevated OR = 2.00; 95% CI, 1.12–3.57. This risk was still elevated for users of bisphosphonates and COX-2 inhibitors [OR = 2.38 (95% CI, 1.26–4.50)].ConclusionWe found no evidence of an increase in the risk of UGB among current users of bisphosphonates. The risk of combined NSAID and bisphosphonate therapy was increased, but this risk was not higher than the risk for NSAID users alone.Aliment Pharmacol Ther29, 1188–1192

    loading  Loading Related Articles